Alert archive / Texas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 193, NWS Midland/Odessa, TX

August 21, 2014Ector County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 21, 2014, 8:21 PM CDT for Ector County, Texas. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 21, 2014, 8:21 PM CDT (01:21 UTC)
Expired
Aug 21, 2014, 8:45 PM CDT
In force
24 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

County Ector County, TX

The radar

The Midland/Odessa radar (KMAF), 22 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 21, 8:26 PM CDTTSTM WND GST 603 W Odessa, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.4 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2014-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 922 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2014-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
922 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
2397 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

051 
WUUS54 KMAF 220121
SVRMAF
TXC135-220145-
/O.NEW.KMAF.SV.W.0193.140822T0121Z-140822T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
821 PM CDT THU AUG 21 2014

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN ECTOR COUNTY IN WEST TEXAS...

* UNTIL 845 PM CDT

* AT 819 PM CDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM CAPABLE
  OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED NEAR WEST ODESSA...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  ODESSA...
  ODESSA SCHELEMEYER FIELD...
  GARDENDALE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WIND DAMAGE WITH THIS STORM MAY OCCUR WELL AHEAD OF THE RAIN. DO NOT
WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER. SEEK SHELTER
IMMEDIATELY INSIDE A STURDY STRUCTURE AWAY FROM WINDOWS.

&&

LAT...LON 3208 10235 3184 10229 3169 10246 3182 10261
TIME...MOT...LOC 0122Z 228DEG 15KT 3182 10245

$$
1 follow-up statement
873 
WWUS54 KMAF 220139
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
839 PM CDT THU AUG 21 2014

TXC135-220145-
/O.CON.KMAF.SV.W.0193.000000T0000Z-140822T0145Z/
ECTOR-
839 PM CDT THU AUG 21 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR EASTERN ECTOR COUNTY...

AT 834 PM CDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM CAPABLE OF
PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED
NEAR ODESSA SCHELEMEYER FIELD...OR ABOUT NEAR ODESSA...MOVING
NORTHEAST AT 15 MPH. DAMAGING GUSTY WINDS ARE THE MAIN CONCERN WITH
THIS STORM.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...
ODESSA...
GARDENDALE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WIND DAMAGE WITH THIS STORM MAY OCCUR WELL AHEAD OF THE RAIN. DO NOT
WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER. SEEK SHELTER
IMMEDIATELY INSIDE A STURDY STRUCTURE AWAY FROM WINDOWS.

&&

LAT...LON 3208 10235 3184 10229 3169 10246 3182 10261
TIME...MOT...LOC 0139Z 228DEG 15KT 3193 10241

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 6:28 PM CDT, 1 hour 53 minutes earlier.

Area forecast discussion, Aug 21, 6:28 PM CDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
628 PM CDT Thu Aug 21 2014

.AVIATION...
00Z TAF issuance...
Main aviation concern for the next 24 hours will be ongoing
convection near terminals this evening. Currently have scattered
SHRA/TSRA across the region with strong southerly winds in place.
Activity only affecting PEQ, INK and FST at the moment and think the
other terminals are okay for now, based on current radar trends.
Otherwise, will continue to monitor and amend when needed.
Thunderstorms chances will continue overnight and Friday but will
hold off on any mention in the TAF beyond this evening. VFR
conditions will prevail through Friday however this evenings
thunderstorms may produce heavy rainfall that will briefly reduce
vsbys. Winds will remain gusty at some sites for the next couple of
hours then increase once again Friday afternoon at MAF and FST.

&&

.PREV DISCUSSION... /ISSUED 223 PM CDT Thu Aug 21 2014/

DISCUSSION...

Currently, there is an upper low over the southern boarder of
California and northern Mexico with an upper ridge over the Gulf
coast states.  This is resulting in southwest flow the Texas
panhandle and eastern New Mexico which is bringing in mid-level
subtropical moisture.  The increase in moisture along with an
increase in omega values across the Big Bend region, southeast New
Mexico, and the Guadalupe Mountains is contributing to showers and
thunderstorms across this area this afternoon.  Thunderstorms will
also be possible today across most of the Permian Basin and the
Davis Mountains with CAPE values around or above 2,000 J/kg.  Bulk
shear values will be low across the whole area so not expecting
widespread severe development.  Upper level winds are still fairly
weak so storms will not likely have much movement which may result
in locally heavy rain and flash flooding.  The PWAT value on the 12z
MAF sounding was 1.45 which would support heavy rain.  High
temperatures today will be near normal and similar to yesterday.

After today, the upper low over California will move eastward as an
upper trough moves over the Pacific Northwest.  The upper ridge over
the southern states will begin to build which will keep the area on
the western edge of the ridge.  This will allow for moisture to keep
streaming into western portions of the CWA and for shortwaves to
move over the region.  This will result in a chance for convection
across the higher terrain and mostly western portions of the CWA
through the forecast period.  High temperatures and the eastern
extent of the precipitation will depend on the strength and
placement of the upper ridge.  During the early to middle part of
next week, an upper trough will move over the Central/Northern
Plains which which will cause the upper ridge to shift eastward and
weaken over the CWA.  The GFS and ECMWF are differing greatly on the
timing and placement of this upper trough.  Temperatures will not
change too much through the forecast period and should remain near
normal despite the presence of a surface trough across eastern New
Mexico and West Texas.  The GFS indicates a cold front moving into
the area next Thursday as a result of the upper trough passing to
the north so will continue to monitor this.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

27

Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland

Check us out on the internet at:
http://weather.gov/midland
Hazardous weather outlook, Aug 21, 3:57 AM CDT, 16 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
357 AM CDT THU AUG 21 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-220900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
357 AM CDT THU AUG 21 2014 /257 AM MDT THU AUG 21 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS SOUTHEAST NEW MEXICO AND
MOST OF WEST TEXAS TODAY AND TONIGHT...MAINLY FROM SOUTHEAST NEW MEXICO
SOUTH TO THE DAVIS AND APACHE MOUNTAINS.  ANY STORMS THAT DO DEVELOP
WILL BE ACCOMPANIED BY FREQUENT LIGHTNING.  STRONGER STORMS MAY RESULT
IN GUSTY WINDS TO 55 MPH AND HEAVY RAINFALL LEADING TO LOCALIZED
FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Aug 21, 4:14 PM CDT, 4 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
414 PM CDT THU AUG 21 2014

TXZ075-081-082-212145-
PECOS-TERRELL-BIG BEND AREA-
414 PM CDT THU AUG 21 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EAST CENTRAL BREWSTER...SOUTH CENTRAL PECOS AND SOUTHWESTERN TERRELL
COUNTIES UNTIL 445 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 18 MILES SOUTHWEST OF TERRELL
COUNTY AIRPORT AT 412 PM CDT...MOVING NORTH AT 20 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 2978 10249 2977 10251 3007 10265 3016 10217
      2979 10209 2980 10214 2983 10218 2984 10219
      2984 10223 2987 10231 2986 10232 2986 10234
      2984 10236 2976 10238 2976 10241
TIME...MOT...LOC 2112Z 162DEG 17KT 2983 10235
Special weather statement, Aug 21, 4:47 PM CDT, 3 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
447 PM CDT THU AUG 21 2014

TXZ075-081-082-212215-
PECOS-TERRELL-BIG BEND AREA-
447 PM CDT THU AUG 21 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EAST CENTRAL BREWSTER...SOUTH CENTRAL PECOS AND WESTERN TERRELL
COUNTIES UNTIL 515 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 8 MILES SOUTH OF SANDERSON AT 447
PM CDT...MOVING NORTHWEST AT 15 MPH. THESE THUNDERSTORMS WILL BE
AFFECTING US 90 WITH HEAVY RAINFALL...LIKELY CREATING POOR
VISIBILITIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3020 10269 3031 10246 3028 10219 2993 10209
      2985 10260
TIME...MOT...LOC 2147Z 157DEG 15KT 3003 10240
Special weather statement, Aug 21, 6:24 PM CDT, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
624 PM CDT THU AUG 21 2014

TXZ058-067-068-075-220000-
CRANE-PECOS-WARD-REEVES COUNTY AND UPPER TRANS PECOS-
624 PM CDT THU AUG 21 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EAST CENTRAL REEVES...NORTH CENTRAL PECOS...SOUTHEASTERN WARD AND
WEST CENTRAL CRANE COUNTIES UNTIL 700 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 8 MILES EAST OF COYANOSA AT 624 PM
CDT...MOVING NORTH AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

LAT...LON 3144 10313 3144 10274 3113 10283 3111 10304
TIME...MOT...LOC 2324Z 174DEG 15KT 3121 10294
Special weather statement, Aug 21, 8:17 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
817 PM CDT THU AUG 21 2014

TXZ050-061-062-220145-
ECTOR-MIDLAND-ANDREWS-
817 PM CDT THU AUG 21 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHWESTERN MIDLAND...SOUTHEASTERN ANDREWS AND SOUTHEASTERN ECTOR
COUNTIES UNTIL 845 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHEAST OF WEST ODESSA AT
817 PM CDT...MOVING NORTHEAST AT 20 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3211 10224 3178 10226 3168 10247 3181 10261
TIME...MOT...LOC 0117Z 228DEG 15KT 3181 10246

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 7:08 PM CDTAreal Flood AdvisoryMAFCrane, Pecos, Reeves, Ward3 hr
Aug 21, 7:54 PM CDTAreal Flood AdvisoryMAFCrane, Ector, Pecos, Ward, Winkler111 min
Aug 21, 8:17 PM CDTSpecial Weather StatementMAFEctor28 min
Aug 21, 8:33 PM CDTSpecial Weather StatementMAFMartin27 min
Aug 21, 8:44 PM CDTAreal Flood AdvisoryMAFAndrews, Ector, Midland2 hr
Aug 21, 9:20 PM CDTAreal Flood AdvisoryMAFAndrews, Martin115 min
Aug 21, 9:29 PM CDTSpecial Weather StatementMAFDawson31 min
Aug 22, 5:25 PM CDTSpecial Weather StatementMAFReeves50 min
Aug 22, 6:52 PM CDTSpecial Weather StatementMAFWard53 min
Aug 22, 6:53 PM CDTSpecial Weather StatementMAFLoving22 min
Aug 22, 6:57 PM CDTSpecial Weather StatementMAFLoving48 min

Nearby

Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.